Alert archive / Hawaii / Wind Advisories in 2019

Wind Advisory 34, NWS Honolulu, HI

December 16, 2019Hawaii County, Honolulu County, Kalawao County, Hawaii

NWS Honolulu, HI issued this wind advisory at Dec 16, 2019, 3:33 AM HST for Hawaii County, Honolulu County, Kalawao County, Hawaii. It took effect at Dec 16, 2019, 2:00 PM HST. It was in force for 25 hr.

The area

The counties it named.

The facts

Issued
Dec 16, 2019, 3:33 AM HST (13:33 UTC)
In effect from
Dec 16, 2019, 2:00 PM HST
Expired
Dec 17, 2019, 3:27 PM HST
In force
25 hr
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Honolulu County, HI, Kalawao County, HI

The radar

The Molokai radar (PHMO), 57 km from the middle of the area, began a volume at 13:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 1.6 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2019-12-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2019-12-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
876 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

943 
WWHW70 PHFO 161333
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
333 AM HST Mon Dec 16 2019

HIZ014>016-024>028-170245-
/O.NEW.PHFO.WI.Y.0034.191217T0000Z-191218T0600Z/
Lanai Makai-Lanai Mauka-Kahoolawe-South Big Island-
Big Island North and East-Kohala-Big Island Interior-
Big Island Summits-
Including the cities of Manele, Lanai City, South Point, Pahala, 
Hilo, Volcano, Honokaa, Kamuela, Waikoloa, Bradshaw Field, 
Saddle Road Above 5000 feet, 
and Mauna Loa and Mauna Kea Above 8000 feet
333 AM HST Mon Dec 16 2019

...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM HST
TUESDAY...

* WHAT...Northeast winds 25 to 35 mph with gusts up to 55 mph
  expected. The highest summits of the Big Island will see
  northeast winds 45 to 55 mph with gusts to around 60 mph.

* WHERE...Portions of Kahoolawe, Lanai and the Big Island Hawaii.

* WHEN...From 2 PM this afternoon to 8 PM HST Tuesday.

* IMPACTS...Motorists should drive with caution.

* ADDITIONAL DETAILS...Consider securing loose items on property.
  Challenging driving conditions especially for high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Motorists should use extra
caution.

A Wind Advisory for the summits means that sustained winds of at
least 45 mph, or gusts of at least 55 mph, are expected. Motorists
should use extra caution.

&&

$$

RCB
4 follow-up statements
738 
WWHW70 PHFO 170135
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
335 PM HST Mon Dec 16 2019

HIZ014>016-024>028-171445-
/O.CON.PHFO.WI.Y.0034.000000T0000Z-191218T0600Z/
Lanai Makai-Lanai Mauka-Kahoolawe-South Big Island-
Big Island North and East-Kohala-Big Island Interior-
Big Island Summits-
Including the cities of Manele, Lanai City, South Point, Pahala, 
Hilo, Volcano, Honokaa, Kamuela, Waikoloa, Bradshaw Field, 
Saddle Road Above 5000 feet, 
and Mauna Loa and Mauna Kea Above 8000 feet
335 PM HST Mon Dec 16 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM HST TUESDAY...

* WHAT...Northeast winds 25 to 35 mph with gusts up to 55 mph
  expected for the lower elevations. The Big Island summits will 
  see northeast winds 25 to 40 mph with gusts to around 60 mph.

* WHERE...The highest winds will occur through passes and over
  ridges of Kahoolawe and Lanai. On the Big Island the highest
  winds will occur through passes and over ridges in locations
  which include areas Upolu Point, South Point, Waikoloa to 
  Kamuela, Saddle Road, and the Big Island Summits.

* WHEN...until 8 PM HST Tuesday.

* IMPACTS...Motorists should drive with caution.

* ADDITIONAL DETAILS...Consider securing loose items on 
  property. Challenging driving conditions especially for high 
  profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory for the summits means that sustained winds of at
least 45 mph, or gusts of at least 55 mph, are expected.
Motorists should use extra caution.

A Wind Advisory for lower elevations means that sustained winds 
of at least 30 mph, or gusts of at least 50 mph, are expected. 
Motorists should use extra caution.

&&

$$
258 
WWHW70 PHFO 170900 AAA
NPWHFO

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Honolulu HI
1100 PM HST Mon Dec 16 2019

HIZ005>013-017>021-172200-
/O.EXA.PHFO.WI.Y.0034.000000T0000Z-191218T0600Z/
Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau-
Olomana-Central Oahu-Waianae Mountains-Molokai Windward-
Molokai Leeward-Maui Windward West-Maui Leeward West-
Maui Central Valley-Windward Haleakala-Leeward Haleakala-
Including the cities of Honolulu, Waikiki, Hawaii Kai, Kapolei, 
Nanakuli, Makaha, Haleiwa, Waialua, Kahuku, Punaluu, Laie, 
Kailua, Kaneohe, Waimanalo, Mililani, Wahiawa, Pearl City, 
Makakilo, Kalaupapa, Kaunakakai, Wailuku, Lahaina, Kaanapali, 
Kahului, Haiku, Makawao, Hana, Kihei, Makena, Pukalani, and Kula
1100 PM HST Mon Dec 16 2019

...WIND ADVISORY IN EFFECT UNTIL 8 PM HST TUESDAY...

* WHAT...Northeast winds 25 to 35 mph with gusts up to 55 mph.
 
* WHERE...Portions of Oahu, Molokai and Maui.

* WHEN...Until 8 PM HST Tuesday.

* IMPACTS...Motorists should drive with caution.

* ADDITIONAL DETAILS...Consider securing loose items on 
  property. Challenging driving conditions especially for high 
  profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Motorists should use
extra caution.

&&

$$

HIZ014>016-024>028-172200-
/O.CON.PHFO.WI.Y.0034.000000T0000Z-191218T0600Z/
Lanai Makai-Lanai Mauka-Kahoolawe-South Big Island-
Big Island North and East-Kohala-Big Island Interior-
Big Island Summits-
Including the cities of Manele, Lanai City, South Point, Pahala, 
Hilo, Volcano, Honokaa, Kamuela, Waikoloa, Bradshaw Field, 
Saddle Road Above 5000 feet, 
and Mauna Loa and Mauna Kea Above 8000 feet
1100 PM HST Mon Dec 16 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM HST TUESDAY...

* WHAT...Northeast winds 25 to 35 mph with gusts up to 55 mph 
  expected for the lower elevations. The Big Island summits will 
  see northeast winds 25 to 40 mph with gusts to around 60 mph.

* WHERE...Portions of Lanai, Kahoolawe and the Big Island of
  Hawaii.

* WHEN...Until 8 PM HST Tuesday.

* IMPACTS...Motorists should drive with caution.

* ADDITIONAL DETAILS...Consider securing loose items on 
  property. Challenging driving conditions especially for high 
  profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory for the summits means that sustained winds of at
least 45 mph, or gusts of at least 55 mph, are expected.
Motorists should use extra caution.

A Wind Advisory for lower elevations means that sustained winds
of at least 30 mph, or gusts of at least 50 mph, are expected.
Motorists should use extra caution.

&&

$$

RCB
595 
WWHW70 PHFO 171321
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
321 AM HST Tue Dec 17 2019

HIZ005>021-024>028-180300-
/O.CON.PHFO.WI.Y.0034.000000T0000Z-191218T0600Z/
Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau-
Olomana-Central Oahu-Waianae Mountains-Molokai Windward-
Molokai Leeward-Lanai Makai-Lanai Mauka-Kahoolawe-
Maui Windward West-Maui Leeward West-Maui Central Valley-
Windward Haleakala-Leeward Haleakala-South Big Island-
Big Island North and East-Kohala-Big Island Interior-
Big Island Summits-
Including the cities of Honolulu, Waikiki, Hawaii Kai, Kapolei, 
Nanakuli, Makaha, Haleiwa, Waialua, Kahuku, Punaluu, Laie, 
Kailua, Kaneohe, Waimanalo, Mililani, Wahiawa, Pearl City, 
Makakilo, Kalaupapa, Kaunakakai, Manele, Lanai City, Wailuku, 
Lahaina, Kaanapali, Kahului, Haiku, Makawao, Hana, Kihei, Makena,
Pukalani, Kula, South Point, Pahala, Hilo, Volcano, Honokaa, 
Kamuela, Waikoloa, Bradshaw Field, Saddle Road Above 5000 feet, 
and Mauna Loa and Mauna Kea Above 8000 feet
321 AM HST Tue Dec 17 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM HST THIS EVENING...

* WHAT...Northeast winds 25 to 35 mph with gusts up to 55 mph 
  expected for the lower elevations. The Big Island summits will 
  see northeast winds 25 to 40 mph with gusts to around 60 mph.

* WHERE...Portions of Oahu, Molokai, Lanai, Kahoolawe, Maui and
  the Big Island of Hawaii.

* WHEN...Until 8 PM HST this evening.

* IMPACTS...Motorists should drive with caution.

* ADDITIONAL DETAILS...Consider securing loose items on 
  property. Challenging driving conditions especially for high 
  profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory for lower elevations means that sustained winds 
of at least 30 mph, or gusts of at least 50 mph, are expected. 
Motorists should use extra caution.

A Wind Advisory for the summits means that sustained winds of at
least 45 mph, or gusts of at least 55 mph, are expected. Motorists
should use extra caution.

&&

$$

RCB
240 
WWHW70 PHFO 180127
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
327 PM HST Tue Dec 17 2019

HIZ014>021-024>028-181430-
/O.CAN.PHFO.WI.Y.0034.000000T0000Z-191218T0600Z/
/O.NEW.PHFO.WI.Y.0035.191218T0127Z-191218T1600Z/
Lanai Makai-Lanai Mauka-Kahoolawe-Maui Windward West-
Maui Leeward West-Maui Central Valley-Windward Haleakala-
Leeward Haleakala-South Big Island-Big Island North and East-
Kohala-Big Island Interior-Big Island Summits-
Including the cities of Manele, Lanai City, Wailuku, Lahaina, 
Kaanapali, Kahului, Haiku, Makawao, Hana, Kihei, Makena, 
Pukalani, Kula, South Point, Pahala, Hilo, Volcano, Honokaa, 
Kamuela, Waikoloa, Bradshaw Field, Saddle Road Above 5000 feet, 
and Mauna Loa and Mauna Kea Above 8000 feet
327 PM HST Tue Dec 17 2019

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST WEDNESDAY...

* WHAT...East winds 20 to 30 mph with gusts up to 50 mph expected
  for the lower elevations. East winds 20 to 35 mph with gusts to
  55 mph for the Big Island summits. 

* WHERE...The highest winds will occur through passes and over
  ridges of Kahoolawe, Maui and Lanai. On the Big Island the
  highest winds will occur through passes and over ridges in
  locations which include areas near Upolu Point, South Point,
  Saddle Road, and the Big Island Summits.

* WHEN...Until 6 AM HST Wednesday.

* IMPACTS...Winds this strong will make driving difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise caution while driving.

A Wind Advisory for the summits means that sustained winds of at 
least 45 mph, or gusts of at least 55 mph, are expected. Motorists
should use extra caution.

A Wind Advisory for the lower elevations means that sustained 
winds of at least 30 mph, or gusts of at least 50 mph, are 
expected. Motorists should use extra caution.

&&

$$

HIZ005>013-180230-
/O.CAN.PHFO.WI.Y.0034.000000T0000Z-191218T0600Z/
Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau-
Olomana-Central Oahu-Waianae Mountains-Molokai Windward-
Molokai Leeward-
Including the cities of Honolulu, Waikiki, Hawaii Kai, Kapolei, 
Nanakuli, Makaha, Haleiwa, Waialua, Kahuku, Punaluu, Laie, 
Kailua, Kaneohe, Waimanalo, Mililani, Wahiawa, Pearl City, 
Makakilo, Kalaupapa, and Kaunakakai
327 PM HST Tue Dec 17 2019

...WIND ADVISORY IS CANCELLED FOR MOLOKAI AND OAHU...

Winds have fallen below advisory levels. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Dec 15, 10:10 PM HST, 5 hours 23 minutes earlier.

Area forecast discussion, Dec 15, 10:10 PM HST, 5 hours 23 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
1010 PM HST Sun Dec 15 2019

.SYNOPSIS...
Moderate trade winds will prevail today, then strengthen Monday,
with breezy conditions expected into Tuesday. The trades will trend
down Wednesday into Thursday, before increasing to locally windy
levels late Thursday into next weekend. The trades will continue to
deliver low clouds and showers to windward areas with the occasional
leeward spillover.

&&

.DISCUSSION...
Trade winds (at times quite strong) will prevail through the
upcoming week, supported by a pair of high pressure cells passing
far N of the islands, with the central pressure of the second high
expected to be anomalously high. Winds may turn SE next weekend as
low pressure strengthens W of the islands, with this low potentially
impacting island weather in just over a week from now.

Trade winds have eased somewhat over the past 24 hours, as a
weakness in the ridge is passing N of the islands. A new high
pressure cell is currently NW of the area, and will pass N of the
islands tonight and Monday, leading to increased trade winds until
another weakness in the ridge passes to the N around Wednesday. An
even stronger high is expected to pass N of the islands late
Thursday into Saturday, likely bringing another period of locally
strong trade winds heading into next weekend. Central pressure of
this high is expected to be an unseasonably high 1034 mb as it
passes, and model guidance indicates very strong trade winds at the
end of the week, with open ocean wind speeds of 30-35 mph near the
islands.

As low pressure deepens W of the area next weekend, the gradient
between the gradually weakening high and the developing low may
bring strong SE winds to the state. Confidence is somewhat
diminished as to the details, but model guidance has been fairly
consistent indicating a somewhat energetic weather pattern in about
a week from now as the low nears the islands.

In the meantime, expect passing windward showers and moderate trade
wind until trade winds increase on Monday. A weak mid-level
shortwave is now expected to pass from N to S over the area Monday
and Monday night. The combined effects of increased orographic lift
supplied by the increased trades, the passing shortwave, and
moisture associated with a frontal remnant caught in the trade flow
will likely lead to an increase in trade wind showers, and a
slightly wetter regime than previously thought.

A mid-level ridge will build over the islands Tuesday and Wednesday,
supporting a stable island atmosphere, but the trade winds should
still be able to muster a few windward showers. The mid-level ridge
will weaken Thursday and Friday, and increasing low level
convergence associated with the new high building N of the area will
likely fuel an increase in trade showers, with another frontal
remnant potentially introducing moisture into the trade flow as
well.

&&

.AVIATION...
A cold front passing well north of Hawaii will keep moderate to
fresh trade winds across the island today before winds strengthen
tonight due to high pressure building in from the northwest. The
trades will focus incoming low clouds and showers over windward
slopes resulting in brief mountain obscurations today, which could
increase in coverage late tonight. However, no AIRMETs are in effect
at this time. AIRMET Tango will likely be issued tonight or Monday
morning for leeward mountain turbulence as the trade winds
strengthen.

&&

.MARINE...
High pressure building north of the state tonight will bring an
increase in trade winds and will result in fresh to strong trades
through the first half of the week. Winds may near gale force Monday
night into Tuesday across the Alenuihaha Channel. After a slight
decrease of trade winds Wednesday night into Thursday, a 1035 mb
high building north of the state will bring widespread strong to
possibly gale force winds across the Hawaiian Waters Friday through
the weekend.

Forerunners from a new northwest swell will begin to fill in late
tonight and the swell is expected to steadily build through the day
Monday. Surf will likely reach high end advisory levels Monday night
as the swell peaks. Another advisory level northwest swell is
expected to steadily build Wednesday night. The combination of
strong trade winds and large northwest swells will bring widespread
Small Craft Advisory conditions on Monday and will likely persist
through most of the week.

With the expected boost in trades throughout the new work week, surf
along east facing shores will be on the rise. Surf will likely reach
the High Surf Advisory (HSA) criteria of 8 feet for east facing
shores later in the week with the stronger surge of trade winds. It
should be noted that waters and ocean conditions will be very rough
and choppy through most of the week.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Small Craft Advisory until 6 AM HST Monday for Maalaea Bay-
Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters-Big
Island Southeast Waters.

&&

DISCUSSION...Birchard
AVIATION...Foster
MARINE...Kino

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 15, 3:43 PM HSTGale WatchHFO12 hr
Dec 16, 3:45 AM HSTGale WarningHFO48 hr
Dec 16, 4:12 AM HSTHigh Surf AdvisoryHFOHonolulu, Kauai, Kalawao3 days
Dec 16, 5:13 AM HSTHigh Surf WarningHFOKauai26 hr

Nearby

Wind Advisories in Hawaii, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.